MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEGASUTURECUT ND

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEGASUTURECUT ND
Model Number 420309-06
Medical Device Problem Codes Break (1069); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 12/19/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Isi has received the mega suturecut needle driver instrument, but analysis has not yet been completed.Therefore, the root cause of the customer reported failure mode could not be determined.A follow-up mdr will be submitted if additional information is received.Based on the information provided, this event is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that the tip from a mega suturecut needle driver instrument broke and fell inside the patient.A backup instrument was used to continue the procedure.All fragments were retrieved and no additional surgical intervention was required.However, unintended fragment(s) falling into the patient may require surgical intervention.At this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the tip of the megasuturecut needle driver instrument broke and fell inside the patient.The customer retrieved the fragment during the same procedure.A backup instrument of the same type was used to complete the procedure with no reported injury.Intuitive surgical, inc.(isi) followed up with the operating room (or) nurse and obtained the following additional information: the tip broke while tying a suture.The customer did not find the tip inside the patient initially, but later the broken tip was found and retrieved.The customer reported the fragment seemed to come with the instrument when the instrument was removed from the patient.All fragments were retrieved and there was no additional surgical procedure required to remove the fragment.The customer did not perform any post-operative tests to check for remaining fragments.The instrument was used for about half an hour prior to the issue.The instrument was inspected prior to use.There was no issue with the functionality of the instrument and the instrument did not collide with any other instruments or other hard material during the surgical procedure.The wrist was straightened upon the final removal of the instrument with no resistance.The customer did not notice any damage to the cannula after the event occurred.The customer did not observe any other damage on the instrument.There was no patient injury and the patient has not returned to the hospital due to experiencing post-surgical complications.No video recording was available for review.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.
 
Additional Manufacturer Narrative
Additional information can be found in the following sections: g4, g7, h2, h3, h6 and h10.61 - intuitive surgical, inc.(isi) received the instrument involved with this complaint and completed the device evaluation.Failure analysis investigation replicated and confirmed the customer reported complaint.The instrument was found to have a broken grip at the grip base.A piece approximately 0.121" x 0.308" was found to be broken off.The broken piece was returned.This failure is most commonly caused by mishandling/misuse, such as excess force applied to the instrument jaws.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MEGASUTURECUT ND
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key9612932
Report Number2955842-2020-10040
Device Sequence Number19502463
Product Code NAY
UDI-Device Identifier00886874111796
UDI-Public(01)00886874111796(10)N10180702
Combination Product (Y/N)N
Initial Reporter CountryKR
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,user facility
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 12/27/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420309-06
Device Lot NumberN10180702 580
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/21/2020
Initial Date Received by Manufacturer 12/27/2019
Supplement Date Received by Manufacturer01/22/2020
Initial Report FDA Received Date01/21/2020
Supplement Report FDA Received Date02/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES